+ Site Statistics
+ Search Articles
+ PDF Full Text Service
How our service works
Request PDF Full Text
+ Follow Us
Follow on Facebook
Follow on Twitter
Follow on LinkedIn
+ Subscribe to Site Feeds
Most Shared
PDF Full Text
+ Translate
+ Recently Requested

Ethambutol-induced optic neuropathy in renal disorder: a clinico-electrophysiological study



Ethambutol-induced optic neuropathy in renal disorder: a clinico-electrophysiological study



Canadian Journal of Ophthalmology. Journal Canadien d'Ophtalmologie 54(3): 301-305



To report the spectrum of ethambutol induced optic neuropathy in a group of renal patients with tuberculosis and the role of visual evoked response (VER) in evaluating this disorder. Twenty-three renal patients who were started on ethambutol as a part of anti-tubercular treatment for tuberculosis in India, were divided into 4 groups based on glomerular filtration rate (GFR): group 1-chronic kidney disease (CKD) with GFR < 10 mL/min; group 2-CKD with GFR 10-30 mL/min; group 3-GFR > 30 ≤ 60 mL/min; and group 4-GFR > 60 < 90 mL/min. Detailed clinical and electrophysiological (VER) examinations were carried out in all patients before starting the treatment with ethambutol and at a 3-month interval. Twenty healthy subjects formed the control group. Ethambutol optic neuropathy developed in 6 (26%) patients with higher incidence (40%) in end-stage renal disease (group 1: CKD on dialysis). Vision was recovered in 4 cases on stoppage of ethambutol, whereas 2 patients (group 1: CKD on dialysis) developed bilateral severe irreversible visual loss and also had associated hepatic dysfunction. Three patients of ethambutol optic neuropathy showed increased latency in VER recording prior to visual loss and 1 patient showed demyelinating lesions in both optic nerves and optic radiation. Ethambutol should be avoided in renal disorder patients in view of the high incidence of toxic optic neuropathy. Follow-up VER can detect sub-clinical ethambutol toxicity and would be useful for early diagnosis of optic neuropathy.

Please choose payment method:






(PDF emailed within 0-6 h: $19.90)

Accession: 066802608

Download citation: RISBibTeXText

PMID: 31109468

DOI: 10.1016/j.jcjo.2018.06.013


Related references

Leber's hereditary optic neuropathy masquerading as ethambutol-induced optic neuropathy in a young male. Indian Journal of Ophthalmology 54(3): 218-219, 2006

The role of copper on ethambutol's antimicrobial action and implications for ethambutol-induced optic neuropathy. Diagnostic Microbiology and Infectious Disease 30(2): 83-87, 1998

Leber's hereditary optic neuropathy mutations in ethambutol-induced optic neuropathy. Journal of Neurology 250(1): 87-89, 2003

Ethambutol-induced optic neuropathy: a nationwide population-based study from Taiwan. British Journal of Ophthalmology 96(11): 1368-1371, 2012

Optic neuropathy in ethambutol-treated renal tuberculosis. Journal of Clinical Neuro-Ophthalmology 7(2): 77-86, 1987

Disentangling renal function in the context of irreversible ethambutol optic neuropathy. International Ophthalmology 30(6): 743-744, 2010

Hydroxycobalamin for ethambutol-induced optic neuropathy. Lancet 2(8256): 1176-1176, 1981

Present status of ethambutol-induced optic neuropathy. Chinese Journal of Ophthalmology 48(2): 184-188, 2012

Ethambutol-induced optic neuropathy and the 15257 mitochondrial DNA mutation. Investigative Ophthalmology & Visual Science 36(4): S1060, 1995

Ethambutol induced toxic optic neuropathy in HIV positive patients. International Journal of Ophthalmology 6(4): 542-545, 2013

Retinal function and morphology in monkeys with ethambutol-induced optic neuropathy. Investigative Ophthalmology and Visual Science 53(11): 7052-7062, 2012

Bitemporal visual field defects in ethambutol-induced optic neuropathy. Journal of Neuro-Ophthalmology 31(2): 121-126, 2011

Use of pseudoisochromatic plates in the diagnosis of ethambutol induced toxic optic neuropathy. Rinsho Ganka 38(12): 1229-1233, 1984

Bitemporal hemianopsia in a case of ethambutol-induced toxic optic neuropathy. Rinsho Ganka 52(5): 757-760, 1998

Incidence and clinical features of ethambutol-induced optic neuropathy in Korea. Journal of Neuro-Ophthalmology 28(4): 269-277, 2008